Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 23, 2020, 3:24 AM CDT for 9 counties in Texas; 5 counties in New Mexico. It took effect at Apr 23, 2020, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2020, 3:24 AM CDT (08:24 UTC)
- In effect from
- Apr 23, 2020, 1:00 PM CDT
- Expired
- Apr 23, 2020, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 170 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3850 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470 WWUS84 KMAF 230824 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 324 AM CDT Thu Apr 23 2020 ...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS ALONG AND WEST OF THE PECOS RIVER... .Critical fire weather conditions will develop again this afternoon across Southeast New Mexico and much of West Texas. Dry conditions will persist through the end of the week. NMZ116>119-TXZ059-060-067-075-270>279-281-232230- /O.UPG.KMAF.FW.A.0003.200423T1800Z-200424T0300Z/ /O.NEW.KMAF.FW.W.0003.200423T1800Z-200424T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Loving-Winkler-Ward-Pecos- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Presidio Valley- 324 AM CDT Thu Apr 23 2020 /224 AM MDT Thu Apr 23 2020/ ...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS ALONG AND WEST OF THE PECOS RIVER... * WINDS...West 25 to 35 mph in the mountains and 15 to 25 mph in the plains. * HUMIDITY...7 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
743 WWUS84 KMAF 231858 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 158 PM CDT Thu Apr 23 2020 ...A RED FLAG WARNING REMAINS IN EFFECT THROUGH MID EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS ALONG AND WEST OF THE PECOS RIVER... .Critical fire weather conditions will continue through mid evening across Southeast New Mexico and much of West Texas. Dry conditions will persist through Friday. NMZ116>119-TXZ059-060-067-075-270>279-281-240300- /O.CON.KMAF.FW.W.0003.000000T0000Z-200424T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Loving-Winkler-Ward-Pecos- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Presidio Valley- 158 PM CDT Thu Apr 23 2020 /1258 PM MDT Thu Apr 23 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS ALONG AND WEST OF THE PECOS RIVER... * WINDS...West 25 to 35 mph in the mountains and 15 to 25 mph in the plains. * HUMIDITY...7 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 22, 11:55 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 22, 11:55 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1155 PM CDT Wed Apr 22 2020
.AVIATION...
06Z TAF issuance
A few showers will bring gusty winds to KMAF and KFST over the
next two hours. Otherwise, expect VFR and west winds to increase
again this afternoon and become gusty.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 55 87 57 85 / 0 0 0 0
Carlsbad 52 89 57 88 / 10 0 0 0
Dryden 62 94 62 96 / 0 0 0 0
Fort Stockton 57 89 62 88 / 0 0 0 0
Guadalupe Pass 54 78 53 78 / 0 0 0 0
Hobbs 48 84 55 83 / 20 0 0 0
Marfa 48 82 52 86 / 0 0 0 0
Midland Intl Airport 54 87 59 87 / 10 0 0 0
Odessa 54 87 59 87 / 10 0 0 0
Wink 54 90 57 89 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Thursday afternoon through Thursday
evening for Chavez Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
TX...Fire Weather Watch from Thursday afternoon through Thursday
evening for Central Brewster County-Chinati Mountains-Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Marfa Plateau-Pecos-Presidio
Valley-Reeves County Plains-Van Horn and Highway 54
Corridor-Ward-Winkler.
&&
29Hazardous weather outlook, Apr 23, 3:20 AM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 320 AM CDT Thu Apr 23 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 320 AM CDT Thu Apr 23 2020 /220 AM MDT Thu Apr 23 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A Red Flag Warning is in effect this afternoon for Southeast New Mexico and most of West Texas west of the Pecos. Very dry conditions, coupled with gusty winds and warm temperatures, will promote very high fire danger. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated fire danger is expected across much of the area Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Apr 22, 10:22 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1022 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 W ARTESIA 32.85N 104.45W
04/22/2020 M60 MPH Eddy NM AWOS
&&
MATT.SALERNONearby
Red Flag Warnings in Texas, 2020Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.